Skip to content

Announcements

Visit our Crisis Assistance Link for resources. For immediate help, get to the ER.

*No Dr Outside Contact Please*
Includes Expert Content
Question for Dr. G bipolar 1 disorder w/psychotic features
avatar
reneegigliotti posted:
Dear Dr. G,

I was diagnosed with bipolar 1 disorder w/psychotic features while in my early 20s. Despites some long intense hospitalizations, I am a medical researcher and hold down a responsible job. My question for you: I had been in a rapid cycling phase for about 6 months and my psychiatrist adjusted all my medication accordingly. I currently take lithium (1125 mg), depakote (1500 mg), seroquel (800 mg), and celexa (very carefully dosed). Now that I'm more stable my psychiatrist would like to reduce the seroquel eventually down to 400 mg and the lithium down to 900 mg. I'm terrified of becoming manic and psychotic again. Not nice things happen and it disrupts my life. He says we can always adjust the doses back up if I become symptomatic. Is there another anti-psychotic you would recommend that he could think about that at a lower dose could be more effective than seroquel? Also, should I be worried about a return of the rapid cycling phase when the lithium is reduced? He likes new ideas. I'll share what you say with him.
Reply
 
avatar
Joseph F Goldberg, MD responded:
Dear Renee, There are no "absolutes" to your thoughtful questions, but here are some rules of thumb: rapid cycling patterns of recurrence can fade in and fade out at any point in the course of bipolar disorder. It isn't so clear that "someone is" a rapid cycler so much as "anyone can develop rapid cycling" at various points in time. Continuation of antidepressants in patients with past-year rapid cycling has shown a 3-fold higher chance of having more future depressions as compared to someone with past- year rapid cycling in whom antidepressants are stopped. So if I had a patient with past year rapid cycling on a regimen such as the one you describe, the only medicine I would be inclined to tinker with is eliminating the Celexa if no depression is present, since there is no evidence that long term ssri's prevent recurrent depressions in rapid cycles ( but there is evidence to the contrary). I typically maintain a lithium level in about the 0.8 meQ/L range and would only alter a dose down if the level was above, say, 1.0 mEQ/L or if there were significant side effects. Otherwise the only reason to lower a dose arbitrarily would be to invite relapse. Seroquel augmentation of lithium or Depakote has been shown to lower relapse risk into either mania or depression by 70% above and beyond lithium or Depakote alone, and in rapid cycling, the combination if lithium plus Depakote only had about a 25% success rate in the only large randomized study evaluating this. So, if I had a patient who was stable on a triple therapy regimen of lithium and Depakote and Seroquel, barring side effects or weight/metabolic problems, I do t think I would "breathe" on that regimen until a solid year of wellness had gone by. Ain't broke, don't fix. Dr G
 
avatar
reneegigliotti replied to Joseph F Goldberg, MD's response:
Dear Dr. G

Thank you for your response. It was both helpful and gracious. I will print it up and share it with my psychiatrist. You will make his day that you agree with him that the ssri is a less than great idea. I confess, I pushed for it. I hate the depressive cycles far more than the manic cycles. He feels exactly the opposite. I cannot tell you how many times over our 18 year history I've been on the receiving end of the comment "you lack insight when you are manic and psychotic". I've been known to storm out of his office in a petulant temper tantrum. Not my proudest moments. Because I had Gastric bi-pass surgery 4 years ago, we've struggled reaching target therapeutic levels with the lithium and Depakote. It's been easier with the lithium, probably because its a smaller molecule and is more easily absorbed. The Depakote has been far more problematic to dose. There is no doubt that the combination does well for me. We were lamenting that there is no objective therapeutic dose for Seroquel where the target level can be verified. Because he's a minimalist when it comes to prescribing and dosing, he wants to be sure I have the minimum dose for maximum therapeutic effect. Because I once weighed 287 lbs (down to 147 lbs) I'm sensitive to weight gain. He doesn't share my sensitivity. He would rather keep to a minimum the number of times I'm admitted, sedated, and restrained. He gets to be right about this. Hey, it's good to tell your psychiatrist he's right once and a while.
 
avatar
Joseph F Goldberg, MD replied to reneegigliotti's response:
Dear Renee, After gastric bypass be sure your doctor is giving you the immediate release forms of Seroquel and Depakote since the XR and ER forms, respectively, will be poorly absorbed. Should Lamictal become added to the regimen for extra protection against future depression, ditto re no extended-release formulations after bypass. Dr G
 
avatar
reneegigliotti replied to Joseph F Goldberg, MD's response:
Again, thank you. I'll let him know.


Featuring Experts

Joseph F. Goldberg, MD, is a Clinical Professor of Psychiatry, Icahn School of Medicine at Mount Sinai, New York, NY. He also maintains a private prac...More

Helpful Tips

new
hello everyone.. new to this..hope to talk to others who knows how it is having bipolar. More
Was this Helpful?
2 of 2 found this helpful

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.